Image by NIDA.
Every year, as part of National Drug and Alcohol Facts Week® (NDAFW), NIDA runs an IQ Challenge—an interactive quiz that challenges what students know and helps SHATTER THE MYTHS® around drugs and drug use. A few of the IQ Challenge questions are listed below; answers are below the questions.
(And mark your calendars now for NDAFW 2020: from March 30 to April 5. Register your NDAFW event!
1. Fentanyl is an especially dangerous drug because:
A. Many people are allergic to it.
B. Only a tiny bit can cause an overdose.
C. There is no way to reverse a fentanyl overdose.
D. It was developed for large animals.
2. What is “dabbing?”
A. The practice of dabbing LSD onto your skin to get high.
B. Smoking oils (concentrates) taken from the marijuana plant.
C. Taking pills and crushing them to prepare for smoking.
D. Borrowing someone else’s prescription.
3. True or False: Vaping devices like JUUL (also known as e-cigarettes) can help keep teens away from real cigarettes.
4. MDMA, also called Ecstasy or Molly, can be dangerous for which reason(s)?
A. It can result in blurred vision.
B. It can make your muscles cramp.
C. You won’t always know what ingredients have been added to it.
D. It can make it hard for your body to control its temperature, which can result in heart failure.
E. All of the above.
1. B. Fentanyl is a powerful synthetic opioid pain reliever that’s similar to the opioid morphine but is 50 to 100 times stronger. This means it’s cheap for drug dealers to add fentanyl to other drugs and sell on the street. Many people who use street drugs don’t realize that fentanyl has been added to their drugs, and they take too much, leading to overdoses. In many cases, an opioid overdose can be reversed with the medication naloxone, if it’s given quickly enough.
2. B. Smoking marijuana extracts is sometimes called “dabbing,” and it has some doctors concerned. Marijuana extracts—concentrated oils from the marijuana plant (sometimes called “hash oil”)—are a lot stronger than dried marijuana. Learn more about dabbing.
4. E. High doses of MDMA can affect the body’s ability to regulate temperature. This can lead to a spike in body temperature that can occasionally result in liver, kidney, or heart failure, or even death. It can also cause nausea, blurred vision, muscle cramping, involuntary teeth clenching…and more. Learn more about MDMA.